Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Unit groups and class numbers of real cyclic octic fields

Author: Yuan Yuan Shen
Journal: Trans. Amer. Math. Soc. 326 (1991), 179-209
MSC: Primary 11R20; Secondary 11R27, 11R29
MathSciNet review: 1031243
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The generating polynomials of D. Shanks' simplest quadratic and cubic fields and M.-N. Gras' simplest quartic and sextic fields can be obtained by working in the group $ {\mathbf{PG}}{{\mathbf{L}}_2}({\mathbf{Q}})$. Following this procedure and working in the group $ {\mathbf{PG}}{{\mathbf{L}}_2}({\mathbf{Q}}(\sqrt 2))$, we obtain a family of octic polynomials and hence a family of real cyclic octic fields. We find a system of independent units which is close to being a system of fundamental units in the sense that the index has a uniform upper bound. To do this, we use a group theoretic argument along with a method similar to one used by T. W. Cusick to find a lower bound for the regulator and hence an upper bound for the index. Via Brauer-Siegel's theorem, we can estimate how large the class numbers of our octic fields are. After working out the first three examples in $ \S5$, we make a conjecture that the index is $ 8$. We succeed in getting a system of fundamental units for the quartic subfield. For the octic field we obtain a set of units which we conjecture to be fundamental. Finally, there is a very natural way to generalize the octic polynomials to get a family of real $ {2^n}$-tic number fields. However, to select a subfamily so that the fields become Galois over $ {\mathbf{Q}}$ is not easy and still a lot of work on these remains to be done.

References [Enhancements On Off] (What's this?)

  • [1] G. Cornell and L. C. Washington, Class numbers of cyclotomic fields, J. Number Theory 21 (1985), 260-274. MR 814005 (87d:11079)
  • [2] T. W. Cusick, Lower bounds for regulators, in Number Theory (Noordwijkerhout 1983, Proc. Journées Arithmétiques), Lecture Notes in Math., vol. 1068, Springer-Verlag, New York, 1984. MR 756083 (85k:11052)
  • [3] M. N. Gras, Special units in real cyclic sextic fields, Math. Comp. 48 (1977), 179-182. MR 866107 (88m:11092)
  • [4] -, Table numérique du nombre de classes et des unités des extensions cycliques réeles de degré $ 4$ de $ {\mathbf{Q}}$, Publ. Math. Fac. Sci. Besançon 2 (1977/78), 1-26, 1-53.
  • [5] A. Korkine and G. Zolotareff, Sur les formes quadratiques positives quaternaires, Math. Ann. 5 (1872), 581-583. MR 1509795
  • [6] S. Lang, Algebraic number theory, Graduate Texts in Math., no. 110, Springer-Verlag, New York, 1986. MR 1282723 (95f:11085)
  • [7] D. A. Marcus, Number fields, Universitext, Springer-Verlag, New York, 1977. MR 0457396 (56:15601)
  • [8] D. Shanks, The simplest cubic fields, Math. Comp. 28 (1974), 1137-1152. MR 0352049 (50:4537)
  • [9] Y. Y. Shen, Units of real cyclic octic fields, Ph. D. Dissertation, University of Maryland at College Park, 1988.
  • [10] C. L. Siegel, The integer solutions of the equation $ {y^2}= a{x^n} + b{x^{n - 1}} + \cdots + k$, J. London Math. Soc. 1 (1926), 66-88 (=Gesammelte Abhandlungen, Band I, pp. 207-208).
  • [11] J. H. Silverman, An inequality relating the regulator and the discriminant of a number field, J. Number Theory 19 (1984), 437-442. MR 769793 (86c:11094)
  • [12] F. Van der Linden, Class number computations of real abelian number fields, Math. Comp. 39 (1982), 693-707. MR 669662 (84e:12005)
  • [13] L. C. Washington, Introduction to cyclotomic fields, Graduate Texts in Math., no. 83, Springer-Verlag, New York, 1982. MR 718674 (85g:11001)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 11R20, 11R27, 11R29

Retrieve articles in all journals with MSC: 11R20, 11R27, 11R29

Additional Information

Keywords: Simplest octic fields, class number, unit group
Article copyright: © Copyright 1991 American Mathematical Society

American Mathematical Society